Winter Storm, Clarke
- When
- February 9, 8:00 PM CST to February 10, 7:00 AM CST
- Where
- Clarke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Quickly on the heels of a sizable snowstorm across central and northern Iowa, another shortwave quickly moved through the mid and upper level flow. While low level support was tough to come by with cold air advection on going, the shortwave was coincident with a saturated dendridic growth zone that resulted in widespread light to moderate snowfall, including a couple localized 6 to 7 inch reports.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Quickly on the heels of a sizable snowstorm across central and northern Iowa, another shortwave quickly moved through the mid and upper level flow. While low level support was tough to come by with cold air advection on going, the shortwave was coincident with a saturated dendridic growth zone that resulted in widespread light to moderate snowfall, including a couple localized 6 to 7 inch reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 9, 5:35 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 535 PM CST Fri Feb 9 2018 .SHORT TERM.../Tonight through Saturday/ Issued at 304 PM CST Fri Feb 9 2018 Next round of snow expected for mainly southern Iowa tonight. Forcing ahead of the next shortwave to impact Iowa will increase and shift across the state from mid to late evening through about 12Z in the southeast. The strongest forcing will be in a fairly narrow band across southern Iowa...likely across the highway 34 corridor but strong mid-level forcing will exist all the way to the I-80 corridor. High-res models were initially pegging the highway 34 corridor but through the day were gradually shifting north and coming more in line with the NAM. I still believe the NAM is too far north bringing the higher qpf a little north of the I-80 corridor and given that the qpf for the GFS, RAP and the HRRR was about a tenth of an inch less overall...some tweaks/blends were made to the qpf in both amount and location taking the other models into consideration. Snowfall amounts will be somewhat tricky since this strong forcing is mainly mid level but the moisture is deeper and the forcing does tap into it and it is within the better dendritic growth zone of -10 to -20 degrees C. Putting it all together gives us an expected snowfall of around 3 inches near the I-80 corridor with 4 inches or so around the highway 34 corridor. A winter weather advisory will be issued for this area to coincide with when the better forcing moves in. By the 12-15Z timeframe the forcing is exiting to the east and while some light snow may continue towards mid morning Saturday, the bulk of the accumulating snow for our forecast area should be done just after 12Z. The remainder of Saturday should be dry ahead of the next system to impact the state but clouds will remain over the state and it will cold. .LONG TERM.../Saturday night through Friday/ Issued at 304 PM CST Fri Feb 9 2018 The next and last in a series of systems to affect the state will arrive on Saturday night. Surface features will be well south of the state with almost all forcing residing in the mid levels associated with the passing shortwave. The increased forcing will quickly saturate the atmosphere during the evening with snow spreading northward to around the Highway 92 corridor by midnight. The snow area will extend a bit farther north across the eastern CWA reaching the I80 corridor near Grinnell. With the forcing persisting overnight, anticipate light snow to continue until shortly after daybreak in the far southeast before subsidence and drier air arrive. With the snow ending Sunday morning in the southeast, quiet weather is expected the remainder of the day across central Iowa albeit rather cold with a canadian airmass in place along with extensive snow cover. Much of the upcoming week will see quiet weather as system drops down the west coast and becomes cutoff. There will be some moderation by midweek as the upper flow flattens somewhat across the CONUS, however this reprieve from the colder weather appears short lived as additional polar will be poised to arrive by the end of the next work week. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 532 PM CST Fri Feb 9 2018 Area of snow and MVFR cigs area expected to impact southern IA including the KDSM/KOTM areas overnight. Visibilities may drop to IFR or below at times. The snow will end late tonight into Saturday morning and conditions will return to VFR. Little to no impact at other sites with VFR conditions expected to persist. Northerly winds at less than 12kts will continue through Saturday. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 9 PM this evening to 7 AM CST Saturday for IAZ057>062-070>075-081>086-092>097. && SHORT TERM...FAB LONG TERM...Cogil AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 330 PM CST Fri Feb 9 2018 IAZ004>007-015>017-023>028-033>039-044>050-101200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 330 PM CST Fri Feb 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Wind chills of 10 to 20 below zero are expected early Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. IAZ057>062-070>075-081>086-092>097-101200- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 330 PM CST Fri Feb 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Accumulating snow is expected overnight. A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional light snow accumulations are expected Saturday Night into Sunday morning with some light accumulations possible. .SPOTTER INFORMATION STATEMENT... Spotting will not be needed, but snowfall reports are encouraged and always appreciated.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740391.